California, 2010

High Wind in California, January 11, 2010

January 11, 2010 · NWS MFR · 1 event in 1 county or zone

A strong cold front brought strong winds to the valleys of Northern California.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong cold front brought strong winds to the valleys of Northern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 11, 8:52 AM PST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 11, 8:52 AM PST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
852 AM PST MON JAN 11 2010

.DISCUSSION...
SHORT TERM WEATHER CONCERN TODAY IS WINDS AHEAD OF AN APPROACHING
COLD FRONT. RIGHT NOW THE SOUTHERN ROGUE VALLEY FROM ASHLAND TO
TALENT IS EXPERIENCING WIND ADVISORY LEVEL SOUTHEASTERLY WINDS OF
20-30 MPH. THE 12Z RAOB SHOWS THAT 18-20 KNOT SOUTHERLY WINDS ARE
ABOVE KMFR...HOWEVER...THIS IS ABOVE A TEMPERATURE INVERSION.
BUFR SOUNDINGS DO SHOW THIS INVERSION BREAKING WITH THE STRONG
SOUTHEASTERLY WINDS MIXING DOWN TO THE SURFACE BY EARLY AFTERNOON.
WILL LEAVE THE WIND ADVISORY BEGINNING AT 10 AM FOR THE ROGUE
VALLEY AS IS. ELSEWHERE...SAME CONCERN IS WARM ADVECTION WINDS
AHEAD OF THE FRONT WITH THE COAST AND THE EASTERN DESERTS ALREADY
GUSTING TO 50 MPH THIS MORNING. THE MAIN WIND SHOW IS NOT EXPECTED
UNTIL LATER SO WILL NOT INTRODUCE CHANGES RIGHT NOW FOR THIS
UPDATE PERIOD AS THE FORECAST IS ON TRACK.

&&

.AVIATION...
MVFR CONDITIONS EXIST THIS MORNING FOR KMFR IN ASSOCIATION WITH
VERY LOCALIZED AREA OF FOG. WIND SHEAR OF 20 KNOTS IS LIKELY FOR
KMFR TODAY AS WELL AS LIGHT WINDS PREVAIL UNDERNEATH A TEMPERATURE
INVERSION WHILE 18-20 KNOT SOUTHERLY WINDS ALREADY AT 2000 FEET
WILL ONLY INCREASE AS THE DAY CONTINUES. VFR CONDITIONS WILL
PREVAIL OTHERWISE AND ELSEWHERE FOR TODAY WITH MVFR CONDITIONS
LIKELY LATE THIS EVENING ALONG THE COAST AND FURTHER INLAND AS THE
PRECIPITATION FIELD MOVES ONSHORE.

&&

.PREV DISCUSSION... /ISSUED 215 AM PST MON JAN 11 2010/

DISCUSSION...

A WARM FRONT IS BRINGING VERY LIGHT RAIN TO THE REGION WHILE A
STRONG COLD FRONT IS NEARING THE COAST. THIS FRONT IS BRINGING
STRONG WINDS THAT WILL INCREASE THROUGH THE DAY AS THE FRONT GETS
CLOSER. AREAS MOST AFFECTED WILL BE THE COAST AND HIGHER ELEVATIONS.
THE SHASTA AND ROGUE VALLEYS WILL SEE WINDS INCREASE AS WILL THE
EAST SIDE...PARTICULARLY NEAR SUMMER LAKE.

TONIGHT AS THE COLD FRONT BEGINS TO MOVE INLAND HEAVY RAINS WILL
FALL ALONG THE COAST AND IN NORTHWEST CALIFORNIA. SNOW LEVEL WILL
BE HIGH...BETWEEN 5000 AND 6000 FEET.

TUESDAY A SECONDARY LOW AND FRONT WILL FORM KEEPING WINDS FAIRLY
STRONG AND BRINGING ANOTHER ROUND OF HEAVY RAIN TO THE COAST AND
NORTHWEST CALIFORNIA.

PRECIPITATION WILL TAPER OFF TO SHOWERS LATE TUESDAY NIGHT AND
WEDNESDAY. THURSDAY THROUGH FRIDAY WILL BE MOSTLY DRY BUT PLAGUED
BY VALLEY FOG UNDER A STRONG UPPER LEVEL RIDGE.

STORMY CONDITIONS WILL RETURN NEXT WEEKEND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 1 AM PST TUESDAY FOR ORZ021-ORZ022.
     FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     ORZ021-ORZ022.
     HIGH WIND WATCH FROM 4 PM PST THIS AFTERNOON THROUGH TUESDAY
     MORNING FOR ORZ031.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ026.

CA...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM PST TUESDAY FOR
     CAZ081.

PACIFIC COASTAL WATERS...STORM WARNING FROM 1 PM THIS AFTERNOON TO 1
     AM PST TUESDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING UNTIL 1 PM PST THIS AFTERNOON FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 PM PST WEDNESDAY FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

KS
Hazardous weather outlook, Jan 11, 10:35 AM PST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1035 AM PST MON JAN 11 2010

ORZ021-022-120600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1035 AM PST MON JAN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 1 AM PST TONIGHT. A FLOOD
WATCH WILL BE IN EFFECT STARTING LATE TONIGHT. SEE WEATHER
MESSAGES FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLOOD WATCH WILL REMAIN IN EFFECT UNTIL WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-120600-
JACKSON COUNTY-
1035 AM PST MON JAN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 10 PM PST TONIGHT. SEE WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-120600-
CENTRAL SISKIYOU COUNTY-
1035 AM PST MON JAN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 1 PM PST TODAY UNTIL 1 AM
PST TONIGHT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-120600-
CENTRAL AND EASTERN LAKE COUNTY-
1035 AM PST MON JAN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 4 PM PST TODAY. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING WILL BE IN EFFECT UNTIL 7 AM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Siskiyou County

When
January 11, 10:48 AM PST
Where
Central Siskiyou County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Weed Airport RAWS measured south winds of 44 mph with a peak gust of 59 mph at 11/1048 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201868.